Gardiner Harris

Federal health officials Tuesday added new safety alerts to the prescribing information of statins, cholesterol-reducing medications that are among the most widely prescribed drugs in the world, citing rare risks of memory loss, diabetes and muscle pain.

It is the first time that the Food and Drug Administration has officially linked statin use with cognitive problems like forgetfulness and confusion, although some patients have reported such problems for years. Among the drugs affected are such huge sellers as Lipitor, Zocor, Crestor and Vytorin.

But federal officials and some medical experts said the new alerts should not scare people away from statins.

“The value of statins in preventing heart disease has been clearly established,” said Dr. Amy G. Egan, deputy director for safety in the FDA’s division of metabolism and endocrinology products. “Their benefit is indisputable, but they need to be taken with care and knowledge of their side effects.”

Reports about memory loss, forgetfulness and confusion span all statin drugs and all age groups of patients, the FDA said. There have been dozens of well-controlled trials of statins, but they have offered few hints that the drugs cause any kind of cognitive impairment, Egan said. Still, the FDA has received many reports that some patients felt unfocused or “fuzzy” in their thinking after taking the medicines.

Statins seem to increase blood-sugar levels in some patients by small amounts, and when millions are treated, that change leads more to be diagnosed with diabetes. The FDA had already placed an alert about diabetes risks on the label of Crestor, a big-selling statin made by AstraZeneca, because a Crestor trial showed an increased risk. The agency decided to extend that alert to all drugs in the class with the exception of Pravachol, an older medicine manufactured by Bristol-Myers Squibb. A well-controlled trial of Pravachol had previously shown that it reduced the risks of developing diabetes by 30 percent, but other trials have found that Pravachol is not as effective in reducing cardiac risks.

Egan suggested that doctors check the blood-sugar levels of patients after starting them on statin therapy.

That statins can cause muscle pain, particularly at high doses, has long been known, but in its new alert the FDA reminded doctors that some other medications increase the likelihood that statins linger in the body longer than normal and increase the risk of muscle pain.